Hail, Decatur
- When
- May 23, 7:00 AM CST
- Where
- Decatur County, Oberlin
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.820, -100.520
Intense supercell thunderstorms moved north across the region during the afternoon and evening hours producing 10 tornadoes, including an F4 tornado just SW of Quinter. Extremely heavy rainfall also resulted in flooding in many areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Intense supercell thunderstorms moved north across the region during the afternoon and evening hours producing 10 tornadoes, including an F4 tornado just SW of Quinter. Extremely heavy rainfall also resulted in flooding in many areas. Many of these thunderstorms occurred in the same areas as the storms the previous day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 6:42 AM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
642 AM MDT FRI MAY 23 2008
.DISCUSSION...
320 AM MDT FRI MAY 23 2008
WARM...WINDY...AND UNSETTLED.
AGAIN.
THE WEATHER PATTERN OVER THE CENTRAL HIGH PLAINS TODAY IS SIMILAR
TO THAT OF YESTERDAY. A LARGE UPPER LOW PRESSURE SYSTEM IS
ROTATING OVER THE WESTERN UNITED STATES AND PRODUCING A STRONG
SOUTHERLY FLOW OVER THE CENTRAL HIGH PLAINS. AN INVERTED SURFACE
TROUGH (DRYLINE) IS IN PLACE ACROSS THE SOUTHERN HIGH PLAINS WITH
DRYER AIR TO THE WEST OF THE TROUGH AXIS AND MOIST SOUTHEASTERLY
FLOW TO THE EAST OF THE TROUGH AXIS. THUNDERSTORMS ARE ONGOING
THIS MORNING IN THE VICINITY OF A SURFACE WARM FRONT FEATURE
EXTENDING BACK AROUND TO THE CONVERGENCE AREA NEAR THE TROUGH
AXIS (DRYLINE).
EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE DAY AS THE
SURFACE FEATURES ARE EXPECTED TO MOVE VERY LITTLE TODAY. AS THE
DAYTIME TEMPERATURES RISE...SURFACE BASED INSTABILITIES WILL
INCREASE AS AN UPPER SHORT WAVE TROUGH ROTATES AROUND THE MAIN
UPPER CIRCULATION AND LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS
REGION. SPC HAS OUTLINED A MODERATE RISK AREA NEAR THE WARM FRONT
FEATURE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER IN THE DEEP
MOISTURE REGION AHEAD OF THE DRYLINE AS SUPERCELLS DEVELOP AND
PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.
WITH THE WINDY CONDITIONS EXPECTED...A WIND ADVISORY HAS BEEN
ISSUED FOR THIS AFTERNOON INTO THE EARLY EVENING.
FOR THE WINDY CONDITIONS COMBINED WITH THE DRY CONDITIONS IN THE
VICINITY OF AND TO THE WEST OF THE DRYLINE...A RED FLAG WARNING
HAS BEEN ISSUED FOR CRITICAL FIRE WEATHER CONDITIONS FOR THIS
AFTERNOON THROUGH THE EARLY EVENING.
THE CURRENT PATTERN BEGINS TO BREAK DOWN THIS WEEKEND AND DURING
THE BEGINNING OF NEXT WEEK AS THE CENTRAL HIGH PLAINS REGION COMES
MORE UNDER THE INFLUENCE OF A STRENGTHENING RIDGE CENTERED OVER THE
CENTRAL UNITED STATES. THIS WILL PROVIDE SOME RELIEF ON SUNDAY FROM
THE THUNDERSTORM ACTIVITY THAT IS EXPECTED TO CONTINUE THROUGH
SATURDAY WITH ONLY A SLIGHT CHANCE EACH DAY DURING THE FIRST PART
OF NEXT WEEK.
HAVE CHANGED VERY LITTLE PAST DAY THREE GIVEN THE UNCERTAINTY OF
THE PATTERN DEVELOPMENT NEXT WEEK AND GIVEN THE TIME SPENT ON THE
NEAR TERM THUNDERSTORM THREAT.
LOCKHART
&&
.AVIATION...
631 AM MDT FRI MAY 23 2008
FOR THE 12Z TAF CYCLE...LIFR CONDITIONS AT KGLD AND VLIFR
CONDITIONS AT KMCK UNDER SCATTERED RAIN SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE UNTIL ABOUT 15Z OR 16Z...WHEN CEILINGS
WILL RISE UP TO VFR. ALSO...AFTER THAT TIME...WINDS WILL INCREASE
FROM THE SOUTH AT 25 TO 35 MPH WITH SOME GUSTS REACHING UP TO 50
MPH. WINDS ARE EXPECTED TO DIMINISH TO 15 MPH AFTER ABOUT 07Z FOR
KGLD...WHILE THE DECREASE IN WINDS FOR KMCK LOOKS TO BE MORE
GRADUAL.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ THIS EVENING FOR KSZ001-002-013-014-027-028-041-042.
RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
PM CDT/ THIS EVENING FOR KSZ027-041-042.
NE...WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ THIS EVENING FOR NEZ079-080.
CO...WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ090>092.
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ253-254.
&&
WFO GOODLANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 627 AM MDT FRI MAY 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 627 AM MDT FRI MAY 23 2008 /727 AM CDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...DANGEROUS SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON... WITH FAVORABLE INSTABILITY AND WIND SHEAR AGAIN TODAY...SUPERCELL THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES. THE PRIMARY AREA OF CONCERN IS THE AREA NORTHEAST OF A LINE FROM JOES COLORADO TO LEOTI KANSAS. STORMS WILL MOVE RAPIDLY TO THE NORTH. HEAVY RAIN WITH TRAINING THUNDERSTORMS WILL ALSO INCREASE THE POTENTIAL FOR FLOODING ACROSS THE REGION. PERSONS ACROSS THE TRI-STATE REGION SHOULD BE PREPARED FOR POTENTIALLY DANGEROUS WEATHER THIS AFTERNOON AND EVENING. IN ADDITION...STRONG SOUTHERLY WINDS WILL BE OBSERVED ACROSS A PORTION OF THE THE REGION TODAY. SOUTH WINDS OF 30 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE POSSIBLE. EXTREME FIRE DANGER ALSO EXISTS THIS AFTERNOON ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA GENERALLY SOUTHWEST OF THE JOES TO LEOTI LINE. LOW RELATIVE HUMIDITIES COMBINED WITH STRONG WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS EXISTS AGAIN ON SATURDAY AND SATURDAY NIGHT. THERE WILL BE A BRIEF RELIEF FROM THUNDERSTORM ACTIVITY ON SUNDAY BEFORE THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY DURING THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LOCKHART
The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
20 hail, 12 tornado, 3 flash flood. Local standard time, as filed.
This report was received from the National spotter Network. Storm chaser reported a brief tornado 8.5 miles ESE of Gove near Road 62 and Road N. There is no known damage.
Large tornado developed near Road 68 and Road W and dissipated near Road 64 and Road A. No known damage.
This report relayed via the NSSL Shave project.
KAKE-TV relayed this tornado report. This tornado damaged utility poles and trees as it moved northeast from Gove into southern Sheridan county.
Storm chaser videotaped a large wedge tornado just north of Quinter, which moved into Sheridan county along a path just west of a second tornado occurring simultaneously. This tornado caused extensive utility pole damage from northern Gove into southern Sheridan county, and impacted several homesteads with roof and outbuilding damage.
This tornado moved into Sheridan county from Gove county north of Quinter. Damage occurred to utility poles and trees. No homes or outbuildings suffered damage.
This tornado moved into southern Sheridan county from Gove county. It initially moved NNE, then straight north on Road 120E then turned back to the NNW before dissipating near Road 50S and 100E in Sheridan county. Approximately five miles of utility poles were broken or heavily damaged from a combination of tornado and rear flank downdraft winds. In addition, several farmsteads suffered damage to the home and outbuildings. A mobile home was blown off its supports and into a nearby home which was destroyed as a result.
Hail report relayed via the National Spotter Network.
One half mile of power poles were broken on an E-W section road northwest of Morland. Time of tornado development and dissipation estimated from Doppler radar.
Tornado was described as a thick rope with an estimated width of 100 yards. tornado developed near Road 50 and Road A, dissipating near Road 50 and Road F. The tornado remained over open country with no known damage.
Extremely heavy rainfall occurred in association with several rounds of supercell thunderstorms during the afternoon and early evening hours. County roads were reported impassible in many areas.
A large wedge tornado developed about 9 miles SSW of Quinter and moved north, then northwest, eventually dissipating 2 miles SE of Park. This tornado caused extensive damage to several homes, including EF4 damage to one home which was completely destroyed. A car and a pickup truck were tossed or bounced 200 yards at the residence. Nearby, two other homes suffered extensive damage. This tornado caused two injuries, including the driver of a vehicle which was thrown off Interstate 70, and an older male attempting to get into his storm cellar when he was struck by flying debris.
Report relayed from the National Spotter Network. Descriptions by storm chasers included wedge tornado early and stovepipe appearance later. This tornado tracked over open fields with no known damage.
Brief tornado reported NW of Leoti with no known damage.
Tornado report relayed from the National Spotter Network. Tornado remained over open countryside with no known damage.
Water was reported to be running across highway 40 near Park.
Water was reported to be running over US highway 40 in Park, Kansas.
About a dozen reports of large, damaging hail were received from the NSSL SHAVE project. Windows were broken, and some roof damage occurred. Hail was embedded 1-2 inches into the ground in some locations. The hail occurred with a supercell thunderstorms tracking north through the area.
Over a dozen hail reports received via the NSSL SHAVE project with sizes between 1.0 and 2.5 inches. Extremely heavy rain was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103375, 103376, 103377, 103378, 103379, 103380, 103381, 103382, 103689, 103685, 103385, 103695, 103386, 103387, 103706, 103698, 103761, 103388, 103392, 103394, 106592, 103395, 103397, 103680, 103439, 103769, 103399, 103778, 103400, 103777, 103779, 103374, 103781, 103437, 103438.